It’s normal to lose about 100 hair strands a day, but if you notice excessive hair loss or balding, your medications could be to blame.
Although designed to treat various health conditions, they also have unwanted side effects. Certain drugs can lead to excessive hair loss, weight gain, change in skin color and texture. These problems could have a lasting effect on your self-esteem as you become conscious of your appearance. However, hair loss and other side effects could be reversible, treated, or controlled in most cases. To reverse your hair loss, you need to be aware of the best hair growth treatments possible on the market today.
In medical terms, hair loss is also known as alopecia, affecting any part of the scalp or body part. Men and women both suffer from the condition due to multiple health issues, genetic disorders, and even medication.
Symptoms of Drug-Induced Hair Loss:
Some drugs are linked to hair loss and cause alopecia in most patients, while others affect only a few people. It commonly affects the scalp, but some have reported hair loss from eyebrows and eyelashes.
Cancer medicines and chemotherapy is proven to cause hair loss in different body parts. Research has shown that alopecia begins within the two weeks of the first chemo session for breast cancer in some women. On average, it sets off after 4-5 weeks after the initial treatment.
In other kinds of medications, hair loss begins within the first three months of starting the medicine. People will start experiencing hair thinning or bald patches, typically visible on the top of the scalp. You can also find excessive hair shed on pillows, hairbrushes, and shower drains.
Types of Hair Loss Caused Due to Medicines
Mostly, hair loss due to drugs is temporary and goes away once you stop taking the medication. The extent and duration of drug-induced alopecia depend on the type and dosage of the medicines. They also destroy hair follicles, disrupt hair growth, affect hair quality and sometimes change hair color.
Typically, medicines can cause one of the two types of hair loss: telogen effluvium, short-term, or temporary hair loss. During this period, the follicles are in the resting phase, but new hair growth continues.
The other one anagen effluvium, which is a long-term hair loss condition, caused due to medicines. It leads to thinning hair or loss of hair in different body parts, including the eyebrows. The condition takes place during the new hair growth phase.
How can Drug Causes Hair Loss?
Medicines interfere with the normal hair growth cycle. If it affects the anagen phase, the hair loss can last for two to six years. After this, the growth rate returns to normalcy. On the other hand, if the drug affected the telogen phase, hair fall could last for three to four months. They are then replaced with new hair.
The severity of drug-induced alopecia depends on the type of medicine, dosage, and sensitivity to the medicine.
Medicines That Can Cause Hair Loss
Here, we have listed down a few of the most common drugs that can cause alopecia:
Acne Medicines with Vitamin A
Increased dosage of Vitamin A and acne medicines are reported to cause hair loss. Other types of medicines derived from Vitamin A are Retin-A tablets, including isotretinoin and tretinoin, used for skincare treatment.
Antibiotics and antifungal
Antibiotics deplete Vitamin B and reduce hemoglobin levels that, in turn, lead to hair thinning and upset the growth cycle. Lower levels of hemoglobin also cause anemia and result in hair fall. Meanwhile, antifungal medicines are also reported to cause hair fall in some people.
- Birth Control Pills
- Anticoagulant Drugs
Cholesterol Control Medicines
Statin drugs cause baldness, especially in men, which is used to lower cholesterol levels.
Immune suppressing drugs for lupus and rheumatoid arthritis, such as methotrexate, leflunomide (Arava), cyclophosphamide (Cytoxan), and etanercept (Enbrel), can lead to hair loss.
- Cancer Medication
People having sensitivity to seizure-controlling medications are reported to suffer from hair loss and thinning.
- High Blood Pressure
ACE inhibitors and beta-blockers affect the blood nutrients and thus cause loss of hair.
Women suffer from permanent baldness due to hormone therapies that cause or treat imbalances. Also, birth control pills, hysterectomies, and hormone replacement therapies cause hair loss. Women going through the post-menopausal phase are at a higher risk of suffering from hair loss.
People who take mood stabilizers and antidepressants often suffer from hair and other related conditions as a side effect of medicines.
Weight Loss Treatment
Typically, weight loss medicines don’t list hair fall as a side effect, as it could also link to nutrient deficiency. Dieters may also suffer from underlying health conditions that can aggravate hair loss. Therefore, many consider hair fall as a reaction to malnutrition and not a side effect of the medicine.
These drugs affect the hair growth cycle in the anagen effluvium phase and cause hair loss on different body parts. They attack various growth cells, including the hair’s roots, but they can grow back once the treatment ends.
Other types of drugs that can increase the chances of hair loss are:
- NSAIDs or anti-inflammatory drugs
- Thyroid Medicines
What You Should Do
If you’ve recently started consuming any new medicine and experienced hair fall or thinning, it’s better to consult your doctor or dermatologist. They may change your medicines and recommend ones that don’t have similar side effects.
Although the best way to treat drug-induced alopecia is to stop taking the medication, it is impossible in most cases. You need to continue with the drugs to heal your current health conditions and suffer from the side effects.
However, if you’re suffering from pattern baldness due to medications, then try out a laser cap to reverse the process. From improved hair strength to texture and integrity, people who suffer from hair loss and thinning can see noticeable growth in problem (bald) spots.